The Annals of Probability

Nonlinear martingale theory for processes with values in metric spaces of nonpositive curvature

Karl-Theodor Sturm

Full-text: Open access

Abstract

We develop a nonlinear martingale theory for time discrete processes $(Y_n)_{n\in \NN_0}$. These processes are defined on any filtered probability space $(\O,\F,\F_n,\P)_{n\in\NN_0}$ and have values in a metric space (N,d) of nonpositive curvature (in the sense of A. D. Alexandrov). The defining martingale property for such processes is \[ \E(Y_{n+1}|\F_n)=Y_n, \qquad \P\mbox{-a.s.,} \] where the conditional expectation on the left-hand side is defined as the minimizer of the functional \[ Z\mapsto\E d^2(Z,Y_{n+1}) \] within the space of $\F_n$-measurable maps $Z\dvtx \O\to N$. We give equivalent characterization of N-valued martingales (using merely the usual linear conditional expectations) and derive fundamental properties of these martingales, for example, a martingale convergence theorem. Finally, we exploit the relation with harmonic maps. It turns out that a map $f\dvtx M\to N$ is harmonic w.r.t. a given Markov kernel p on M if and only if it maps Markov chains $(X_n)_{n\in\NN}$ (with transition kernel p) on M onto martingales $(f(X_n))_{n\in\NN}$ with values in $N$. The nonlinear heat flow $f\dvtx \N_0\times M\to N$ of a given initial map $f(0,\cdot)\dvtx M\to N$ at time n is obtained as the "filtered expectation," \[ f(n,x) := \E_x [ f(X_n) |\!|\!| (\F_k)_{k\ge 0}] \] of the random map $f(X_n)$. Similarly, the unique solution to the Dirichlet problem for a given map $g\dvtx M\to N$ and a subset $D\subset M$ is obtained as \[ f(x) := \E_x [ g(X_{\tau(D)})|\!|\!| (\F_k)_{k\ge 0}]. \] In both cases, a crucial role is played by the notion of filtered expectation $\E_x [\cdot |\!|\!| (\F_k)_{k\ge 0}]$ which will be discussed in detail. Moreover, we prove Jensen's inequality for expectations and filtered expectations and we prove (weak and strong) laws of large numbers for sequences of i.i.d. random variables with values in N. Our theory is an extension of the classical linear martingale theory and of the nonlinear theory of martingales with values in manifolds as developed, for example, in Emery and Kendall. The goal is to extend the previous framework towards processes with values in metric spaces. This will lead to a stochastic approach to the theory of (generalized) harmonic maps with values in such "singular" spaces as developed by Jost and Korevaar and Schoen.

Article information

Source
Ann. Probab., Volume 30, Number 3 (2002), 1195-1222.

Dates
First available in Project Euclid: 20 August 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1029867125

Digital Object Identifier
doi:10.1214/aop/1029867125

Mathematical Reviews number (MathSciNet)
MR1920105

Zentralblatt MATH identifier
1017.60050

Subjects
Primary: 31C25: Dirichlet spaces 58E20: Harmonic maps [See also 53C43], etc. 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 60G42: Martingales with discrete parameter 60J05: Discrete-time Markov processes on general state spaces 60J45: Probabilistic potential theory [See also 31Cxx, 31D05]

Keywords
Barycenter center of mass center of gravity law of large numbers martingale $\Gamma$-martingale harmonic map NPC space Alexandrov curvature

Citation

Sturm, Karl-Theodor. Nonlinear martingale theory for processes with values in metric spaces of nonpositive curvature. Ann. Probab. 30 (2002), no. 3, 1195--1222. doi:10.1214/aop/1029867125. https://projecteuclid.org/euclid.aop/1029867125


Export citation

References

  • BALLMANN, W. (1995). Lectures on Spaces of Nonpositive Curvature. Birkhäuser, Berlin.
  • CARTAN, H. (1928). Leçons sur la géometrie des espaces de Riemann. Gauthiers-Villars, Paris.
  • DOSS, S. (1949). Sur la moy enne d'un élément aléatoire dans un espace distancié. Bull. Sci. Math. 73 48-72.
  • EELLS, J. and FUGLEDE, B. (2001). Harmonic Maps between Riemannian Poly hedra. Cambridge Univ. Press.
  • EMERY, D. (1989). Stochastic Calculus on Manifolds. Springer, New York.
  • EMERY, D. and MOKOBODZKI, G. (1991). Sur le bary centre d'une probabilité dans une variété. Séminaire de Probabilités XXV. Lecture Notes in Math. 1485 220-233. Springer, Berlin.
  • ES-SAHIB, A. and HEINICH, H. (1999). Bary centres canoniques pour un espace métrique à courbure négative. Seminaire de Probabilités XXXIII. Lecture Notes in Math. 1709 355-370. Springer, Berlin.
  • FRÉCHET, M. (1948). Les éléments aléatoires de nature quelconque dans un espace distancié. Ann. Inst. H. Poincaré 10 215-310.
  • GAUSS, C. F. (1809). Theoria Motus Corporum Celestium.
  • HERER, W. (1991). Espérance mathématique au sens de Doss d'une variable aléatoire dans un espace métrique. C. R. Acad. Sci. Paris Sér. I 302 131-134.
  • JOST, J. (1994). Equilibrium maps between metric spaces. Calc. Var. Partial Differential Equations 2 173-204.
  • JOST, J. (1997). Nonpositive curvature: geometric and analytic aspects. Lectures Math. ETH Zürich. Birkhäuser, Basel.
  • KENDALL, W. (1990). Probability, convexity, and harmonic maps with small images I. Uniqueness and fine existence. Proc. London Math. Soc. 61 371-406.
  • KOREVAAR, N. and SCHOEN, R. (1993). Sobolev spaces and harmonic maps for metric space targets. Comm. Anal. Geom. 1 561-569.
  • PICARD, J. (1994). Bary centres et martingales sur une variété. Ann. Inst. H. Poincaré 30 647-702.
  • STURM, K. T. (2001a). Nonlinear Markov operators, discrete heat flow, and harmonic maps between singular spaces. Potential Anal. To appear.
  • STURM, K. T. (2001b) Nonlinear Markov operators associated with sy mmetric Markov kernels and energy minimizing maps between singular spaces. Calc. Var. Partial Differential Equations 12 317-357.